Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 218, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 9:43 PM CDT for Lyon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 9:43 PM CDT (02:43 UTC)
- Expired
- Aug 16, 2018, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
249
WUUS53 KTOP 170243
SVRTOP
KSC111-170330-
/O.NEW.KTOP.SV.W.0218.180817T0243Z-180817T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
943 PM CDT THU AUG 16 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyon County in east central Kansas...
* Until 1030 PM CDT.
* At 942 PM CDT, a severe thunderstorm was located over Emporia,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail with
this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emporia, Olpe, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Kansas Turnpike between mile markers 126 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3842 9626 3851 9609 3835 9595 3826 9595
3826 9596 3817 9596 3817 9614
TIME...MOT...LOC 0242Z 329DEG 23KT 3842 9617
HAIL...1.00IN
WIND...60MPH
$$
BD3 follow-up statements
873
WWUS53 KTOP 170304
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1004 PM CDT THU AUG 16 2018
KSC111-170330-
/O.CON.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1004 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN LYON COUNTY...
At 1003 PM CDT, a severe thunderstorm was located 5 miles west of
Neosho Rapids, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hartford and Neosho Rapids.
This includes Interstate 35 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3835 9617 3842 9605 3832 9595 3826 9595
3826 9596 3817 9596 3817 9609
TIME...MOT...LOC 0303Z 325DEG 16KT 3834 9609
HAIL...1.00IN
WIND...60MPH
$$
BD506
WWUS53 KTOP 170316
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1016 PM CDT THU AUG 16 2018
KSC111-170330-
/O.CON.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1016 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN LYON COUNTY...
At 1015 PM CDT, a severe thunderstorm was located near Hartford,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hartford and Neosho Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3832 9609 3838 9601 3832 9595 3826 9595
3826 9596 3817 9596 3817 9603
TIME...MOT...LOC 0315Z 317DEG 20KT 3828 9601
HAIL...1.00IN
WIND...60MPH
$$
BD827
WWUS53 KTOP 170326
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1026 PM CDT THU AUG 16 2018
KSC111-170335-
/O.EXP.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1026 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern portions of Lyon County.
LAT...LON 3832 9609 3838 9601 3832 9595 3826 9595
3826 9596 3817 9596 3817 9603
TIME...MOT...LOC 0325Z 329DEG 23KT 3824 9598
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:53 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 6:53 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 653 PM CDT Thu Aug 16 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 308 PM CDT Thu Aug 16 2018 In the wake of the aforementioned convection and weak-cold-frontal passage, drier air will be slow to spread southward across the region while a weak surface ridge develops southward behind the front. Sufficient lingering boundary-layer moisture -- aided by moisture fluxes atop areas of wet ground -- combined with nocturnal radiational cooling of the surface layer will support near-surface saturation. This could be manifested in some potential for fog, though low-level flow/vertical mixing may result in stratus formation. Confidence in stratus versus fog formation is limited, though some potential for both will exist and will be dependent on mesoscale mass fields for which uncertainty is present. Lows tonight will be in the middle 60s near the Nebraska border, to near 70F across southern portions of east-central Kansas. Any stratus/fog should erode Friday morning as diurnal heating commences. The weak surface ridge will move across the area on Friday, with partly to mostly sunny skies expected by afternoon and near-to-slightly-below- normal high temperatures in the middle/upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT Thu Aug 16 2018 On Saturday the midlevel trough transverses over the Ohio river valley allowing surface high pressure to build across northeast Kansas. Return flow becomes established by Sunday as another compact midlevel shortwave tracks southeastward over the northern High Plains. Elevated convection is possible early Sunday morning for portions of central Kansas. As the deeper moisture spreads eastward ahead of the approaching shortwave so will the elevated convection during the morning and early afternoon on Sunday. The associated precipitation and cloud cover may limit the boundary-layer destabilization to far eastern Kansas. It is difficult to determine how the ongoing convection will interfere with surface-based convective development later in the afternoon. There will not be a well-defined surface boundary to focus low-level convergence. If surface heating is sufficient modest instability may be possible in far eastern Kansas in conjunction with 20-30 kt of deep layer shear. A stronger storm embedded within a large precipitation shield can not be ruled out, but organized severe weather does not seem likely. Into the afternoon large-scale forcing will be increasing, which will promote precipitation redevelopment across the area through out the day and into the overnight. By sunrise on Monday the midlevel trough passes over the forecast area. There are some hints that a synoptic-scale dry slot could cause a break in the rainfall before wrap around precipitation moves across the area during the day Monday. The potential for flooding still appears fairly low given the current model QPF amounts. An area-wide rainfall of 0.75-1.25" is expected over a 48-hour duration. Brief periods of heavy rainfall rates can not be ruled given the PWATs approaching 1.80". An expansive surface high pressure builds into the region on Tuesday and Wednesday bringing drier air and temperatures slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu Aug 16 2018 For the 00Z TAFs, still expect that some TS potential still exists during the early evening over the terminals. Have opted to keep VCTS with low confidence in timing and locations for any storm development. VFR conditions expected outside of any storms that do develop. However, still potential for some areas to develop shallow fog overnight and/or low stratus. Coverage and certainty of this is rather low and will be evaluated as the evening progresses. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cohen LONG TERM...Sanders AVIATION...Drake
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Thu Aug 16 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-171945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered severe thunderstorms will be possible across the entire area this afternoon and evening, primarily between 3 and 9 PM. The most intense storms will be capable of producing hail of quarter to golf ball size, locally damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Bunker
In the hours before
Local storm report, Aug 16, 6:07 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 E GARNETT 38.28N 95.22W
08/16/2018 M60 MPH ANDERSON KS MESONET
MESONET STATION K689, 1 E GARNETT.
&&Local storm report, Aug 16, 8:28 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY RAIN 4 SSE HARRIS 38.26N 95.41W
08/16/2018 M3.01 INCH ANDERSON KS PUBLIC
MEASURED AND STILL RAINING.
&&
BDSpecial weather statement, Aug 16, 8:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
846 PM CDT THU AUG 16 2018
KSZ054-170215-
Lyon-
846 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY UNTIL 915 PM
CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushong, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus, Allen, Admire and Bushong.
This includes the following highways...
Interstate 35 between mile markers 128 and 132.
Kansas Turnpike between mile markers 128 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3858 9636 3866 9635 3874 9627 3860 9595
3859 9595 3837 9619
TIME...MOT...LOC 0146Z 308DEG 25KT 3863 9626
BDSpecial weather statement, Aug 16, 9:09 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Topeka KS 909 PM CDT THU AUG 16 2018 KSZ035-170245- Dickinson- 909 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL 945 PM CDT... At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Hope, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herington, Hope and Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central and east central Kansas. LAT...LON 3890 9737 3877 9693 3861 9693 3861 9737 TIME...MOT...LOC 0209Z 298DEG 17KT 3877 9718
Special weather statement, Aug 16, 9:13 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
913 PM CDT THU AUG 16 2018
KSZ037-170245-
Morris-
913 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
945 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over
Council Grove Lake, moving southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Council Grove, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3868 9666 3874 9639 3874 9635 3852 9635
3852 9653
TIME...MOT...LOC 0212Z 322DEG 27KT 3867 9652Local storm report, Aug 16, 9:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 6 NNE EMPORIA 38.48N 96.15W
08/16/2018 E1.00 INCH LYON KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:19 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Aug 16, 8:46 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Aug 16, 9:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Aug 16, 9:13 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Aug 16, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 29 min |
| Aug 16, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 24 min |
| Aug 16, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 27 min |
| Aug 16, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 31 min |
| Aug 16, 11:42 PM CDT | Special Weather Statement | TOP | Wabaunsee | 33 min |
| Aug 17, 12:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.